Virginia, 2024

Damaging Wind in Virginia, June 24, 2024

June 24, 2024 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 24, 5:56 AM EST, 6 hours 14 minutes earlier.

Area forecast discussion, Jun 24, 5:56 AM EST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
656 AM EDT Mon Jun 24 2024

.SYNOPSIS...
A cold front slowly crosses the area today and there is a
chance for showers or storms through this afternoon. Drier
weather returns tonight into Tuesday, but humidity and
temperatures increase yet again for Wednesday. Another cold
front approaches the region later Wednesday into Thursday,
bringing the next chance for showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 650 AM EDT Monday...

Key Messages:

- Not as hot today. Humidity levels will decrease through the day.

- Scattered to numerous thunderstorms are expected to develop over
  far southeast VA and northeast NC late this morning into the
  afternoon.

997 mb low pressure is located over far northern New England
this morning. The associated cold front extends SSW through the
Mid- Atlantic and into the Carolinas. Locally, the front is
located along our western CWA border. Elsewhere, scattered
showers and embedded storms continue to occur over SE VA where
a good amount of MUCAPE resides. Expect this activity to
gradually subside over the next few hrs (before redevelopment
occurs this aftn). An isolated storm or two is also possible on
the MD Eastern Shore early this morning.

The front will progress SE through the area through this morning and
will located over the far SE by the afternoon hours.
Despite the frontal passage, temps will still increase to hot
levels, with temps in the upper 80s-lower 90s by the late morning
and early afternoon. However, dew points will drop off considerably
behind the front and it will feel much better across the Piedmont
and N/NE portions of the area. Along and ahead of the front,
moderate-strong instability is forecast to develop given the
presence of a moist/hot airmass. CAMs show numerous storms
developing by noon or 1 PM across far SE VA/NE NC, with storms
progressing S through the rest of the afternoon. Will maintain the
highest PoPs in these areas and have introduced categorical (80%)
PoPs in coastal NE NC and along the Albemarle Sound. While shear
remains on the weak side (~20 kt), soundings show very steep low-
level lapse rates, MLCAPE of 2000+ J/kg, and moderately high DCAPE.
This suggests the potential for damaging downburst winds and
marginally severe hail. An isolated supercell could also develop
given any favorable storm or boundary interaction. SPC has
maintained the marginal risk for svr wx across NE NC. Otherwise,
frequent lightning and heavy rain are expected in any storm. QPF
will limited to those who see storms, but could reach 1-2"+ in spots
per the 00z HREF. The dry conditions of late should mitigate any
widespread flash flooding concerns. Expect storms to be S of the
area by the early evening (6-8 PM). Comfortable wx tonight with
lower humidity and lows in the mid-upper 60s, with upper 50s or
lower 60s possible in rural locations across interior NC and VA.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 330 AM EDT Monday...

Key Messages:

- Remaining hot Tuesday, though humidity levels will be comfortable.

- Heat builds again Wednesday and heat indices may near or exceed
  100 F again.

Plentiful sunshine and dry conditions are expected for
Tuesday with high pressure over the area. While air temperatures
will be in the lower 90s (upper 80s at the coast), dewpoints will
only be in the 50s to lower 60s, making for a more comfortable day.

High pressure slides offshore by Tuesday night. Winds become
southerly Tuesday night which will bring more humid air back into
the region. Lows Tuesday night will range from the upper 60s to
lower 70s. The hot and humid weather returns again for Wednesday
with temperatures rising back into the mid to upper 90s for much of
the area (possibly 100 in a few typically hotter spots). Heat
indices increase to 100-105 F in the afternoon and Heat Advisories
may be needed. Another cold front will approach from the
N/NW late in the day. Guidance is trending more aggressive with
shower and storm potential with this feature, especially in the
later afternoon and evening. The highest coverage will tend to focus
over northern and northeast portions of the area. A few storms could
approach strong or severe levels given moderately strong instability
and increasing wind fields aloft (best chance N). Shower/storm
chances linger into the overnight period with temps generally in the
lower 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 330 AM EDT Monday...

Key Messages:

- Scattered showers and storms possible with a cold front
  later Wednesday and Thursday.

- Flash drought conditions developing across most of the area.

The front will drop S Wednesday night into Thursday, focusing the
thunderstorm chances across southern VA and NE NC Thursday
afternoon. Another period of stronger storms will be possible
during the afternoon heating period, but lower shear and wind fields
across the S suggest a lower threat. Per collaboration with
neighboring offices to our S, have introduced likely PoPs in NE NC.
High temps Thursday generally in the upper 80s to around 90 F.
High pressure will situate N of the area behind the front Friday,
shifting offshore by the weekend. An isolated shower or storm
cannot be ruled out Friday across NC or the far SW Piedmont, but
most should stay dry and mostly sunny. Hot weather is expected for
the weekend as an upper-level dome of high pressure (594+ dm)
expands across the S-central and SE CONUS. The ridge retreats W as a
trough drops S of the Great Lakes later Sunday into Monday, bringing
a cold front through the area. Scattered showers and storms are thus
possible Sunday ahead of this front.

Unfortunately, generally low aerial coverage of rainfall through the
extended period suggests continued dry conditions and
potential drought development or expansion.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 650 AM EDT Monday...

Areas of convection continue over SE VA as of 11z. Expect this
activity to move offshore shortly after 12z. Otherwise, an
isolated shower or storm is possible at SBY this morning. SSW
winds this morning will shift to the NW and then N behind a cold
front today. Patchy MVFR CIGs are also possible this morning,
but coverage is too patchy for prevailing MVFR in any TAF. Scattered
to numerous showers and storms return late this morning into
this afternoon, mainly focused along coastal terminals with some
localized sub- VFR conditions possible. The best chance is at
ORF and ECG, with a lower, but no-zero, chance at PHF. Have
included a TEMPO at these terminals for TSRA. A few storms
could be on the strong to severe side. Strong winds, heavy rain,
and small hail are the primary concerns with any storm. SKC
expected tonight with light winds.

Outlook: Prevailing VFR flying conditions are expected Monday
night through midweek. The next chance for widely scattered
showers and storms is Wed aftn.

&&

.MARINE...
As of 330 AM EDT Monday...

- Small Craft Advisories end this morning for the Chesapeake Bay,
  lower James River, Currituck Sound, and the coastal Atlantic.

- Benign marine conditions expected tonight into Tuesday.

- Modest southerly flow returns midweek.

Low pressure is centered over northern New England early this
morning, with a trailing and weakening cold front approaching the
Mid-Atlantic coast from the NW. The wind remains SW 15-20kt with
gusts to ~25kt for most of the marine area aside from the upper
rivers. Seas range from 3-5ft S to 5-7ft N, with waves in the Ches.
Bay 2-4ft. SCAs have been extended to 7 AM for the Ches. Bay, lower
James River, and Currituck Sound, and continue through 10 AM for the
coastal Atlantic.

The cold front pushes offshore this morning into this evening as
weak high pressure builds in from the N. Drier air arrives behind
the front but not much cooler. The wind will shift to NW 10-15kt
across the northern tier of the area later this morning. In vicinity
of the coasts of SE VA/NE NC, the wind will initially be WSW early
Monday, and then become light and locally variable in the aftn as
the front stalls. By tonight, the wind becomes NNW 5-10kt for most
of the marine area, and 10-15kt offshore N of Parramore Is. The
front washes out in vicinity of the Carolina coastal plain Tuesday
with very weak flow expected through early-mid aftn Tuesday. High
pressure rebuilds offshore by the middle of the week with sub-SCA
southerly flow returning, generally S to SSW 10-15kt with gusts up
to 20kt and strongest late aftn and evening Tuesday and Wednesday.
Seas will mainly be 2-3ft tonight into Tuesday with 1-2ft waves in
the Ches. Bay. Seas build to 3-4ft N midweek and waves in the Bay
~2ft with increasing southerly flow. Another weakening cold front
pushes through the region Thursday into Thursday night. The wind
shifts to NE then E late week and is expected to be at or below 15kt
as of this forecast cycle.

&&

.CLIMATE...
A record high min temp was set 78 was set at Richmond yesterday
(6/23) and a record high max temp of 99 for the date was tied
at Norfolk.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT this morning for
     ANZ630>634-638.
     Small Craft Advisory until 10 AM EDT this morning for ANZ650-
     652-654-656-658.

&&

SYNOPSIS...AJB/SW
NEAR TERM...SW
SHORT TERM...AJB/SW
LONG TERM...SW
AVIATION...SW
MARINE...AJZ
CLIMATE...
Hazardous weather outlook, Jun 24, 3:02 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
402 AM EDT Mon Jun 24 2024

MDZ021>025-NCZ012-VAZ048-060>062-064>069-075>090-092-093-099-100-
509>525-250815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
402 AM EDT Mon Jun 24 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013>017-030>032-102-VAZ095>098-250815-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-
402 AM EDT Mon Jun 24 2024

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected late this morning
through this afternoon. Damaging winds, frequent lightning, and
heavy rainfall can be expected from any storm that develops.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 11:07 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1207 PM EDT Mon Jun 24 2024

NCZ012>014-241700-
Hertford NC-Northampton NC-Gates NC-
1207 PM EDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NORTHAMPTON...
SOUTHWESTERN HERTFORD AND WEST CENTRAL GATES COUNTIES THROUGH 100 PM
EDT...

At 1207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Conway, or near Chowan University, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Murfreesboro and Chowan University around 1215 PM EDT.
  Winton around 1235 PM EDT.
  Cofield around 1240 PM EDT.

Other locations impacted by this storm include Milwaukee, Tunis,
Pendleton, Oak Villa, Potecasi, Menola, Chowan Beach, Mapleton,
Barretts Crossroad, and Brantleys Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3635 7727 3648 7725 3647 7686 3638 7687
      3638 7688 3626 7689
TIME...MOT...LOC 1607Z 277DEG 17KT 3640 7718

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MRD
Special weather statement, Jun 24, 11:16 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1216 PM EDT Mon Jun 24 2024

VAZ095>098-241700-
Norfolk/Portsmouth VA-Suffolk VA-Chesapeake VA-Virginia Beach VA-
1216 PM EDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT ...THE CITY OF NORFOLK...THE
NORTHERN CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH...THE EASTERN
CITY OF SUFFOLK AND THE CITY OF VIRGINIA BEACH THROUGH 100 PM EDT...

At 1215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Old Dominion University, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

This strong thunderstorm will be near...
  Downtown Norfolk, Old Dominion University, Downtown Portsmouth,
  Norfolk State University, Norfolk, Portsmouth, Ghent, Norfolk NAS,
  and Norview around 1220 PM EDT.
  Virginia Beach, Chesapeake, and Norfolk International around 1225
  PM EDT.
  Virginia Wesleyan University around 1230 PM EDT.
  Regent University and Kempsville around 1235 PM EDT.

Other locations impacted by this storm include South Norfolk, Rudee
Heights, Portlock, Mount Pleasant, Princess Anne Plaza, Huntersville,
Oceana NAS, Macons Corner, Pungo, and Greenbrier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3664 7606 3686 7650 3688 7647 3688 7645
      3690 7645 3701 7631 3700 7631 3701 7630
      3690 7594 3685 7592
TIME...MOT...LOC 1615Z 297DEG 20KT 3691 7633

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Jun 24, 11:30 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1230 PM EDT Mon Jun 24 2024

NCZ015-031-032-241715-
Pasquotank NC-Perquimans NC-Chowan NC-
1230 PM EDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PASQUOTANK...PERQUIMANS
AND CENTRAL CHOWAN COUNTIES THROUGH 115 PM EDT...

At 1230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, or near Winfall, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elizabeth City, Hertford, Winfall, Elizabeth City State University,
Chapanoke, Burgess, Nixonton, Belvidere, Pasquotank, Rabbit Corner,
Symonds Creek, Woodville, Parkville, Yeopim Station, Okisko,
Forestburg, Jacocks, Beach Springs, and Smithtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3615 7660 3628 7661 3635 7623 3633 7621
      3633 7619 3632 7618 3631 7619 3632 7620
      3631 7620 3630 7622 3629 7619 3611 7624
TIME...MOT...LOC 1630Z 268DEG 20KT 3622 7653

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MRD
Special weather statement, Jun 24, 12:04 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
104 PM EDT Mon Jun 24 2024

NCZ012-013-030-241745-
Hertford NC-Northampton NC-Bertie NC-
104 PM EDT Mon Jun 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BERTIE...SOUTHEASTERN
NORTHAMPTON AND SOUTHERN HERTFORD COUNTIES THROUGH 145 PM EDT...

At 104 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aulander, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Aulander around 110 PM EDT.
  Powellsville around 125 PM EDT.

Other locations impacted by this storm include Goose Pond, Eagletown,
Whites Crossroads, Kelford, Earleys, Newsome Store, Connaritsa, Trap,
Mount Gould, and Burden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern North Carolina.

&&

LAT...LON 3615 7727 3616 7726 3616 7728 3634 7723
      3627 7670 3624 7672 3624 7671 3621 7673
      3620 7673 3619 7674 3615 7674 3612 7672
      3601 7676
TIME...MOT...LOC 1704Z 283DEG 27KT 3624 7717

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MRD

The radar

The Norfolk radar (KAKQ), 86 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesapeake (C)

When
June 24, 12:10 PM EST
Where
Chesapeake (C) County, 2.16 mi NE of Long Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.650, -76.140

Power lines were downed on the 2300 Block of Silvertown Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196103.